MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT, AO DIA2.0MM X 135MM, SCALED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL BIT, AO DIA2.0MM X 135MM, SCALED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 703690
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "'the tip of the drill bit breaks off during the drilling process.The tip cannot be retrieved and remains in there.It cannot be ruled out that this could lead to harm to the patient in the future.''.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: please refer to section a2 (age at time of event).The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The received drill is broken from the tip and the broken fragment was not returned.Broken surface of the drill appears relatively smooth without showing any plastic deformation signs which indicates towards a brittle failure of the drill due to mechanical overload leading to sudden breakage.Edges of the drill are slightly deformed and worn out which indicates towards the significant usage of the device.The outer diameter of the drill was found within specification.Furthermore, a hardness test according to (b)(6) on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to be user related.The event was caused by a mechanical overload while usage of the drill.Wear marks and deformation indicates that the device was already blunt prior to surgery and a worn-out instrument is more prone to breakage.The hcp might have failed to inspect the instrument properly prior to use, as stated in the ifu.In the provided surgery report, the incident of the drill breakage is mentioned but there is no useful information available to comment upon the further possibilities of failure, other records like x-rays and ct scans could be beneficial to add more observations in the investigation but unfortunately these records are missing.If any additional information is provided, the investigation will be reassessed.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The received drill is broken from the tip and the broken fragment was not returned.Broken surface of the drill appears relatively smooth without showing any plastic deformation signs which indicates towards a brittle failure of the drill due to mechanical overload leading to sudden breakage.Edges of the drill are slightly deformed and worn out which indicates towards the significant usage of the device.The outer diameter of the drill was found within specification.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Opinion from the hcp on received x-ray images: "with the provided images it is not easy to see the full trajectory of the drill.I cannot confirm the contact of drill with the already placed screw, it is a potential cause of breakage, you would assume though the hcp would have noticed hitting/ touching the screw if that was already in place.Potential causes: a dull drill (which should have been discarded prior to surgery), if it was not a single use drill; hard bone; bending of the drill during drilling" based on the investigation, the root cause was attributed to be user related.The event was caused by a mechanical overload while usage of the drill.Wear marks and deformation indicates that the device was already blunt prior to surgery and a worn out instrument is more prone to breakage.The hcp might have failed to inspect the instrument properly prior to use, as stated in the ifu.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL BIT, AO DIA2.0MM X 135MM, SCALED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20836495
Report Number0008031020-2024-00634
Device Sequence Number18325492
Product Code LXH
UDI-Device Identifier07613327069853
UDI-Public(01)07613327069853(10)6000075783
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703690
Device Lot NumberAJ08
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/07/2024
Supplement Date Received by Manufacturer01/22/2025
08/05/2025
Initial Report FDA Received Date12/03/2024
Supplement Report FDA Received Date02/18/2025
09/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age15 YR
Patient SexMale
Patient Weight50 KG